Alert archive / California / High Wind Warnings in 2010

High Wind Warning 1, NWS San Diego, CA

January 14, 20104 counties in California

NWS San Diego, CA issued this high wind warning at Jan 14, 2010, 9:00 AM PST for 4 counties in California. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2010, 9:00 AM PST (17:00 UTC)
Expired
Jan 14, 2010, 4:47 PM PST
In force
8 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WWUS76 KSGX 141700
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST THU JAN 14 2010

CAZ048-055>057-150100-
/O.UPG.KSGX.WI.Y.0001.000000T0000Z-100114T2200Z/
/O.NEW.KSGX.HW.W.0001.100114T1700Z-100115T0600Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
900 AM PST THU JAN 14 2010

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

GUSTY NORTH TO NORTHEAST WINDS BETWEEN 60 AND 80 MPH ARE LIKELY THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES TODAY. WINDS WILL DIMINISH
THIS AFTERNOON BUT MAY STILL BE GUSTING AROUND 60 MPH THROUGH THE
EVENING HOURS. 

* TIMING: THROUGH 10 PM THIS AFTERNOON.

* WINDS: NORTH TO NORTHEAST WINDS FROM 35 TO 50 MPH WITH GUSTS 60
  TO 85 MPH THROUGH THE MOUNTAIN PASSES AND INTO THE ADJACENT
  VALLEYS.

* IMPACTS: THESE WINDS COULD CAUSE WIDESPREAD WIND DAMAGE AND
  OVERTURN HIGH PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ050-150100-
/O.NEW.KSGX.WI.Y.0002.100115T0300Z-100115T2200Z/
SAN DIEGO COUNTY VALLEYS-
900 AM PST THU JAN 14 2010

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 2 PM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 2 PM PST
FRIDAY. 

HIGH PRESSURE BUILDING OVER NEVADA WILL CAUSE GUSTY NORTHEAST TO
EAST WINDS TONIGHT THROUGH FRIDAY. 

* TIMING: 7 PM THIS EVENING THROUGH 2 PM PST FRIDAY

* WINDS: NORTHEAST TO EAST 15 TO 30 MPH WITH GUSTS 50 MPH THROUGH
  AND BELOW CANYONS AND PASSES.

* IMPACTS: POSSIBLE DOWNED POWER LINES AND BROKEN TREE LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ058-150100-
/O.EXT.KSGX.WI.Y.0001.000000T0000Z-100115T2200Z/
SAN DIEGO COUNTY MOUNTAINS-
900 AM PST THU JAN 14 2010

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PST FRIDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 2 PM PST FRIDAY. 

* GUSTY OFFSHORE WINDS BEHIND A DEPARTING COLD FRONT WILL
CONTINUE   INTO THE AFTERNOON.

* TIMING: THROUGH THIS AFTERNOON.

* WINDS: NORTH TO NORTHEAST WINDS FROM 20 TO 30 MPH THROUGH AND
  BELOW PASSES AND CANYONS WITH GUSTS TO 50 MPH. WIND DIRECTION
  BECOMING MORE EASTERLY ON FRIDAY.

* IMPACTS: POSSIBLE DOWNED POWER LINES AND BROKEN TREE LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOEDE/BALFOUR
1 follow-up statement
356 
WWUS76 KSGX 150047
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
447 PM PST THU JAN 14 2010

CAZ048-055>057-151200-
/O.CAN.KSGX.HW.W.0001.000000T0000Z-100115T0600Z/
/O.EXA.KSGX.WI.Y.0001.000000T0000Z-100115T2200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
447 PM PST THU JAN 14 2010

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST FRIDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST FRIDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

* OFFSHORE FLOW WILL CAUSE LOCAL GUSTY WINDS...MAINLY THROUGH AND
  BELOW MOUNTAIN CANYONS AND PASSES.

* TIMING: INTO FRIDAY AFTERNOON.

* WINDS: NORTHEAST WINDS 20 TO 30 MPH THROUGH AND BELOW PASSES
  AND CANYONS WITH GUSTS TO 50 MPH. WIND DIRECTION BECOMING MORE
  EASTERLY ON FRIDAY.

* IMPACTS: POSSIBLE DOWNED POWER LINES AND BROKEN TREE LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ058-151200-
/O.CON.KSGX.WI.Y.0001.000000T0000Z-100115T2200Z/
SAN DIEGO COUNTY MOUNTAINS-
447 PM PST THU JAN 14 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST FRIDAY. 

* OFFSHORE FLOW WILL CAUSE LOCAL GUSTY WINDS...MAINLY THROUGH AND
  BELOW MOUNTAIN CANYONS AND PASSES.

* TIMING: INTO FRIDAY AFTERNOON.

* WINDS: NORTHEAST WINDS FROM 20 TO 30 MPH THROUGH AND BELOW
  PASSES AND CANYONS WITH GUSTS TO 50 MPH. WIND DIRECTION BECOMING
  MORE EASTERLY ON FRIDAY.

* IMPACTS: POSSIBLE DOWNED POWER LINES AND BROKEN TREE LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ050-151200-
/O.CON.KSGX.WI.Y.0002.100115T0300Z-100115T2200Z/
SAN DIEGO COUNTY VALLEYS-
447 PM PST THU JAN 14 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST FRIDAY. 

*  OFFSHORE FLOW WILL CAUSE LOCAL GUSTY WINDS...MAINLY THROUGH AND
   BELOW MOUNTAIN CANYONS AND PASSES NEAR THE FOOTHILLS.

* TIMING: INTO FRIDAY AFTERNOON.

* WINDS: NORTHEAST 20 TO 30 MPH WITH GUSTS 50 MPH THROUGH AND
  BELOW CANYONS AND PASSES NEAR THE FOOTHILLS. WIND DIRECTION
  BECOMING MORE EASTERLY ON FRIDAY.

* IMPACTS: POSSIBLE DOWNED POWER LINES AND BROKEN TREE LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

ATKIN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Jan 14, 3:55 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Jan 14, 3:55 AM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 AM PST THU JAN 14 2010

.SYNOPSIS...OFFSHORE FLOW WILL CLEAR OUT THE MARINE LAYER TODAY. IT
WILL ALSO BRING GUSTY NORTHEAST WINDS THROUGH AND BELOW THE MOUNTAIN
PASSES. THIS WEEKEND AN APPROACHING PACIFIC STORM WILL BRING
INCREASING CLOUDS AND COOLING. RAIN IS LIKELY MONDAY AS THE STORM
MOVES ACROSS SOUTHERN CALIFORNIA. A SERIES OF MOISTURE LADEN STORMS
WILL BRING PERIODS OF MODERATE TO HEAVY RAIN NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

RESIDUAL MARINE LAYER MOISTURE AND LIGHT WINDS HAVE RESULTED IN
AREAS OF LOW CLOUDS AND DENSE FOG IN THE COASTAL AND VALLEY ZONES
EARLY THIS MORNING. THIS LOW LEVEL MOISTURE WILL BE PUSHED OFFSHORE
TODAY FROM INCREASING DRY OFFSHORE FLOW. IT WILL ALSO BE A LITTLE
WARMER TODAY AND FRIDAY.

THE STRENGTHENING OFFSHORE SURFACE FLOW COUPLED WITH STRONG NORTH
NORTHEAST WINDS ALOFT WILL COMBINE FORCES TO GENERATE GUSTY
NORTHEAST WINDS THROUGH THE MOUNTAIN PASSES TODAY. A WIND ADVISORY
REMAINS IN EFFECT FOR THE MOUNTAINS AND THE INLAND EMPIRE THROUGH 2
PM. THE WINDS ALOFT WEAKEN TONIGHT AND FRIDAY...BUT THE SURFACE
GRADIENTS REMAIN QUITE STRONGLY OFFSHORE THROUGH FRIDAY AFTERNOON.
EXPECT THE GUSTY EAST WINDS TO CONTINUE THROUGH FRIDAY
AFTERNOON...STRONGEST IN THE EAST-WEST PASSES IN SAN DIEGO AND
RIVERSIDE COUNTIES.

THE WEATHER WILL TURN A LITTLE COOLER AND A LITTLE CLOUDIER OVER THE
WEEKEND AS THE RIDGE SHIFTS EAST AND A WEAK UPPER LEVEL TROUGH
APPROACHES.

NEXT WEEK...BARRING A COMPLETE MODEL REVERSAL...SOAKING RAINS ARE
LOOKING MORE AND MORE LIKELY. THE FIRST WAVE STRIKES ON MONDAY
FOR WHAT WILL BE OUR FIRST SIGNIFICANT RAINFALL OF THE NEW YEAR.
THIS WILL BE FOLLOWED BY SEVERAL MOISTURE LADEN SYSTEMS...EACH OF
WHICH WILL BRING HEAVY RAIN AND MOUNTAIN SNOW. THE GFS AND ECMWF
REMAIN CONSISTENT WITH THIS WEATHER PATTERN...RAISING CONFIDENCE
THAT NEXT WEEK WE WILL SEE IMPRESSIVE RAIN TOTALS. THE THREAT FOR
FLOODING AND MUDSLIDES WILL INCREASE AFTER EACH STORM AS THE GROUND
BECOMES MORE SATURATED. SNOW MAY NEED TO BE MEASURED IN FEET IN THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 7000 FEET.

&&

.AVIATION...
141000Z...DISORGANIZED MARINE LAYER WITH AREAS OF SCATTERED STRATUS
AND LOCAL BROKEN ABOUT 1500 TO 2K FT MSL. LOCAL RADIATION FOG WITH
VSBY 1-2SM AND LOWER DEVELOPING CURRENTLY. CLOUDS AND LOW VSBY WILL
DISSIPATE BY 14-16Z. OFFSHORE FLOW DEVELOPING THIS MORNING AND IT
WILL CONTINUE THROUGH FRIDAY MORNING. LOCAL GUSTY NORTH TO NORTHEAST
WINDS OVER THE MOUNTAINS...IN THE INLAND VALLEYS AND INTO ORANGE
COUNTY TODAY.

&&

.MARINE...
141000Z...SWELL AT ITS HIGHEST EARLY THIS MORNING...THEN A GRADUAL
DECREASE TODAY THROUGH FRIDAY. HIGH SURF ADVISORY UNTIL 6 PM FRIDAY
AND A COASTAL FLOOD WARNING UNTIL NOON TODAY. ALSO A SMALL CRAFT
ADVISORY FOR SEAS AROUND 10 FT THROUGH 4 PM FRIDAY. HIGH TIDES 6.3
FT AT 807 AM THIS MORNING AND 830 AM FRIDAY MORNING. ANOTHER LARGE
WEST NORTHWEST SWELL WILL MOVE IN NEXT TUESDAY AND WINDS WILL ALSO
BE INCREASING AS A SERIES OF STORMS MOVE THROUGH.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT. SEE LAXSPSSGX.

WIND ADVISORY FOR THE MOUNTAINS AND INLAND EMPIRE TODAY. SEE
LAXNPWSGX.

COASTAL FLOOD WARNING UNTIL NOON TODAY FOR ORANGE COUNTY
COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS. SEE LAXCFWSGX.

HIGH SURF ADVISORY UNTIL 6 PM PST FRIDAY FOR ORANGE COUNTY
COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS. SEE LAXCFWSGX.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST FRIDAY. SEE
LAXMWWSGX.

&&

PUBLIC...MOEDE
AVIATION/MARINE...WHITLOW
Hazardous weather outlook, Jan 14, 4:40 AM PST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 AM PST THU JAN 14 2010

CAZ042-043-048-050-055>058-060>062-151200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
440 AM PST THU JAN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG WEST SWELL WILL GENERATE HIGH SURF TODAY. HIGH ASTRONOMICAL
TIDES NEAR 6 FEET WILL RESULT IN LOCAL COASTAL FLOODING THIS
MORNING. THE STRONG WEST SWELL WILL RESULT IN HAZARDOUS BOATING
CONDITIONS.

A WIND ADVISORY IN EFFECT FOR GUSTY NORTHEAST WINDS TO 50 MPH IN AND
BELOW THE MOUNTAIN PASSES. SEE LAXNPWSGX.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH SURF ADVISORY AND HIGH RIP CURRENT RISK FRIDAY.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH FRIDAY AFTERNOON.

A VERY WET WEATHER PATTERN IS SETTING UP NEXT WEEK WITH PERIODS OF
HEAVY RAIN THAT WILL INCREASE THE THREAT FOR FLOODING AND MUDSLIDES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 9:00 AM PSTWind AdvisorySGXSan Diego28 hr

Nearby

High Wind Warnings in California, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.